Alert archive / Texas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 22, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 17, 1998, 10:56 PM CDT for Brewster County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 17, 1998, 10:56 PM CDT (03:56 UTC)
- Expired
- May 17, 1998, 11:30 PM CDT
- In force
- 34 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Brewster County, TX
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 3.9 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2661 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 1668 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
722 WUUS1 KMAF 180357 RRA SVRMAF TXC043-180430- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 1056 PM CDT SUN MAY 17 1998 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN BREWSTER COUNTY IN WESTERN TEXAS * UNTIL 1130 PM CDT * AT 1053 PM CDT... MIDLAND DOPPLER RADAR AND SPOTTER REPORTS INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF ALPINE MOVING EAST AT 25 MPH. THIS STORM IS APPROACHING THE COMMUNITY OF ALPINE. DAMAGING WINDS AND HEAVY RAIN ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS 17/13
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 9:16 PM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, May 17, 9:16 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 916 PM CDT SUN MAY 17 1998 A BRIEFLY SVR MULTICELL STORM THAT FIRED OVER NERN DAWSON CNTY HAD WEAKENED AND MOVED NORTH OF THE AREA. WITH CELL VILS IN THE MID 70S ...IT WAS HARD TO IGNORE. THESE STORMS WERE TRIGGERED BY AN OUTFLOW BNDRY THAT MOVED N-NWRD ACROSS THE PERMIAN BASIN BEFORE DUSK. ELSEWHERE A DVLPNG CLUSTER OF TRW...MAYBE ANOTHER MCS WAS NOTED BY STLT AND LGT DISPLAY APRCHG THE BIG BEND. THIS COULD GIVE THE FIRE FIGHTERS IN THE CHINATA MTNS OF PRESIDIO A BREAK IF IT PRODUCES MORE RFNL THAN CG/S. LATEST RADAR SHOWED AN AREA OF PCPN EXTDG FROM NW OF VAN HORN...TO BTWN LAJITAS AND PRESIDIO. 01Z SFC MAP HAD A TROF EXTDG N/S FROM THE BIG BEND TO THE PANHNDL. SFC DEWPOINTS GENERALLY RANGED FROM THE 30S WEST OF THE TROF TO MID 50S EAST. FOR THE AREA ZONES...WOULD SUGGEST LEAVING ISOLD POPS IN ZONES AS NOTED...AS THE MSC MOVES TOWARD THE AREA. RB/MY
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:48 PM CDT | Severe Thunderstorm Warning | MAF | Dawson | 32 min |
| May 17, 9:24 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis, Presidio | 46 min |
| May 17, 10:37 PM CDT | Severe Thunderstorm Warning | MAF | Presidio | 28 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.